Health Library

  • ibuprofen and pseudoephedrine
 

ibuprofen and pseudoephedrine

Pronunciation: EYE bue pro fen and SOO doe ee FED rin

Brand: Advil Cold & Sinus, Advil Cold and Sinus Liqui-Gel, Children's Ibuprofen Cold Relief, Dristan Sinus, Motrin Childrens Cold

What is the most important information I should know about ibuprofen and pseudoephedrine?

Multum nochild

Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Multum donot

Do not use ibuprofen and pseudoephedrine if you have used an MAO inhibitor such as furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam, Zelapar), or tranylcypromine (Parnate) within the past 14 days.

Ibuprofen may cause life-threatening heart or circulation problems such as heart attack or stroke, especially if you use it long term. Do not use this medication just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Multum emt

Get emergency medical help if you have chest pain, weakness, shortness of breath, slurred speech, or problems with vision or balance.

Ibuprofen may also cause serious effects on the stomach or intestines, including bleeding or perforation (forming of a hole). These conditions can be fatal and can occur without warning while you are taking ibuprofen, especially in older adults.

Multum emt

Call your doctor at once if you have symptoms of stomach bleeding such as black, bloody, or tarry stools, or coughing up blood or vomit that looks like coffee grounds.

Multum donot

Do not take more of this medication than is recommended. An overdose of ibuprofen can cause damage to your stomach or intestines.

What is ibuprofen and pseudoephedrine?

Ibuprofen is nonsteroidal anti-inflammatory drugs (NSAID) that reduces hormones that cause inflammation and pain in the body.

Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

The combination of ibuprofen and pseudoephedrine is used to treat stuffy nose, sinus congestion, cough, and pain or fever caused by the common cold or flu.

Ibuprofen and pseudoephedrine may also be used for purposes not listed in this medication guide.

What should I discuss with my doctor before taking ibuprofen and pseudoephedrine?

Do not use this medication just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Ibuprofen may cause life-threatening heart or circulation problems such as heart attack or stroke, especially if you use it long term.

Ibuprofen may also cause serious effects on the stomach or intestines, including bleeding or perforation (forming of a hole). These conditions can be fatal and can occur without warning while you are taking ibuprofen, especially in older adults.

Multum donot

Do not use ibuprofen and pseudoephedrine if you have used an MAO inhibitor such as furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam, Zelapar), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Multum donot

You should not use this medication if you are allergic to ibuprofen or pseudoephedrine, or if you have:

  • a stomach ulcer or active bleeding in your stomach or intestines;
  • polyps in your nose; or
  • a history of allergic reaction to aspirin or other NSAIDs.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have:

  • a history of stomach ulcers or bleeding;
  • heart disease, congestive heart failure, high blood pressure;
  • systemic lupus erythematosus (SLE);
  • liver or kidney disease;
  • a thyroid disorder;
  • diabetes;
  • enlarged prostate or problems with urination;
  • a bleeding or blood clotting disorder; or
  • if you smoke.

Taking ibuprofen during the last 3 months of pregnancy may result in birth defects and prolonged labor and delivery. Do not take this medication without medical advice if you are pregnant.

Multum nobrfeed

It is not known whether ibuprofen and pseudoephedrine passes into breast milk or if it could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

How should I take ibuprofen and pseudoephedrine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.

An overdose of ibuprofen can damage your stomach or intestines. Adults should not take more than 800 milligrams per dose or 3200 mg per day (4 maximum doses).

Multum nochild

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Multum shake

Shake the oral suspension (liquid) well just before you measure a dose. Measure the liquid with a special dose-measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

Multum donot

Call your doctor if you have a fever lasting longer than 3 days, if you have new symptoms, or if your condition does not improve after taking this medication for 7 days.

If you need surgery, tell the surgeon ahead of time that you are using ibuprofen and pseudoephedrine. You may need to stop using the medicine for a short time.

Multum rt

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since cold medicine is usually taken only as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Multum emt

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include nausea, vomiting, stomach pain, dizziness, feeling restless or nervous, blurred vision, sweating, breathing problems, or seizure (convulsions).

What should I avoid while taking ibuprofen and pseudoephedrine?

Multum donot

Ask a doctor or pharmacist before using any other cough, cold, or pain medicine. Ibuprofen and pseudoephedrine are contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug. Check the label to see if a medicine contains ibuprofen or pseudoephedrine.

Multum noalcohol

Avoid drinking alcohol. It may increase your risk of stomach bleeding.

What are the possible side effects of ibuprofen and pseudoephedrine?

Multum emt

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Multum donot

Stop taking this medication and call your doctor at once if you have a serious side effect such as:

  • chest pain, weakness, shortness of breath, slurred speech, problems with vision or balance;
  • bloody, or tarry stools, coughing up blood or vomit that looks like coffee grounds;
  • fast, pounding, or uneven heartbeat;
  • severe dizziness, anxiety, restless feeling, or nervousness;
  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms;
  • dangerously high blood pressure (severe headache, buzzing in your ears, confusion, chest pain, shortness of breath);
  • urinating less than usual or not at all;
  • skin rash, severe tingling, numbness, pain, muscle weakness; or
  • fever, headache, neck stiffness, chills, increased sensitivity to light, purple spots on the skin, and/or seizure (convulsions).

Less serious side effects may include:

  • upset stomach, nausea, heartburn, diarrhea, constipation;
  • bloating, gas, loss of appetite;
  • warmth, tingling, or redness under your skin;
  • dizziness, headache, feeling excited or restless;
  • sleep problems (insomnia); or
  • mild itching or skin rash.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect ibuprofen and pseudoephedrine?

Tell your doctor about all other medicines you use, especially:

  • a blood thinner such as warfarin (Coumadin, Jantoven);
  • steroids (prednisone and others);
  • diuretics (water pills), or medicines to treat high blood pressure;
  • a beta-blocker such as atenolol (Tenormin, Tenoretic), carvedilol (Coreg), labetalol (Normodyne, Trandate), metoprolol (Dutoprol, Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal, InnoPran), sotalol (Betapace), and others;
  • an antidepressant such as amitriptyline (Elavil, Vanatrip, Limbitrol), doxepin (Sinequan), nortriptyline (Pamelor), and others; or
  • aspirin or other NSAIDs (non-steroidal anti-inflammatory drugs) such as ibuprofen (Advil, Motrin), naproxen (Aleve, Naprosyn, Naprelan, Treximet), celecoxib (Celebrex), diclofenac (Arthrotec, Cambia, Cataflam, Voltaren, Flector Patch, Pennsaid, Solareze), indomethacin (Indocin), meloxicam (Mobic), and others.

This list is not complete and other drugs may interact with ibuprofen and pseudoephedrine. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.

Where can I get more information?

Your pharmacist can provide more information about ibuprofen and pseudoephedrine.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2013 Cerner Multum, Inc. Version: 6.01. Revision date: 4/13/2011.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by clicking on this link.

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

First Nurse

First Nurse

Call First Nurse 24 Hours a Day for free health care advice, resources and referrals!

Ames: 515-239-6877
In Iowa: 800-524-6877 

Search health information online in our Mulimedia Health Library.

High Quality Care

Guardian of Excellence

Mary Greeley consistently delivers high quality patient care.

  • 2013 Guardian of Excellence Award for Clinical Quality
  • Grade 'A' Patient Safety from the Leapfrog Group
  • 2013 Top Performer on Key Quality Measures ranking from The Joint Commission
  • Highest percentage bonus of any Iowa hospital in Medicare's quality incentive program

Mary Greeley on Facebook

Like us on Facebook

Patient Privacy | Net Learning for Employees | MGMC PACS for Physicians
Emergency Preparedness

1111 Duff Avenue Ames, IA 50010 - 515-239-2011 - yourhealth.mgmc@mgmc.com

©2014 Mary Greeley Medical Center - All rights reserved.